- Can I take paracetamol or ibuprofen with cough or cold medicines?
- Do not exceed the maximum dose
- The Best Way to Treat a Cold
- Ibuprofen No Good at Cold Treatment
- Easy Advice for Treating Colds
- Best Over-the-Counter Medications for Colds
- Do Pain Relievers Mix With Cough and Cold Medicines?
- Check Labels for Repeats
- Know the Dangers
- Combining Medications
- Will Advil® interact with my prescription medication?
- Can I take Advil® and acetaminophen together?
- Can Advil® be taken with antibiotics?
- Does Advil® interact with my opioid medication?
- Can Advil® be taken with NyQuil®?
- The Do’s and Don’ts of Easing Cold Symptoms
- What to Avoid
- Advil Cold & Sinus
- What is Advil Cold & Sinus?
- Important Information
- Before taking this medicine
- How should I take Advil Cold & Sinus?
- What happens if I miss a dose?
- What happens if I overdose?
- What should I avoid while taking Advil Cold & Sinus?
- Advil Cold & Sinus side effects
- What other drugs will affect Advil Cold & Sinus?
- Further information
- More about Advil Cold and Sinus (ibuprofen / pseudoephedrine)
- Ibuprofen (generic Advil or Motrin)
- Acetaminophen (generic Tylenol)
- About lozenges and sprays
- About teas
- When should I see a doctor?
- Ibuprofen or acetaminophen: Which is better for treating your child’s fever?
Can I take paracetamol or ibuprofen with cough or cold medicines?
Do not exceed the maximum dose
To avoid exceeding the maximum dose, you should not take paracetamol or ibuprofen if you’re already taking a cough or cold medicine that contains these ingredients.
You can check if the cough or cold medicine contains paracetamol or ibuprofen by looking at:
- the patient information leaflet that comes with the medicine
- the medicine’s label
- the medicine’s packaging
If you do decide to take paracetamol or ibuprofen, and the cough or cold medicine also contains these ingredients, make sure you do not take more than the maximum dose.
If you’re not sure what to do, get advice from your pharmacist.
Medicines that reduce coughing (suppressants) are not recommended for some conditions, such as bronchitis. Coughing helps to clear mucus from your lungs. If you stop or reduce your cough, some mucus may remain in your lungs, which can be harmful.
For advice about using these medicines for children, see Can I give my child paracetamol or ibuprofen with cough or cold medicines?
Read the answers to more questions about medicines.
The Best Way to Treat a Cold
Ibuprofen may be powerless when it comes to treating the common cold.
A new British study found the popular pain reliever ineffective at treating symptoms like sore throat, cough, and sinus pain associated with respiratory tract infections, such as colds.
Doctors often recommend ibuprofen either alone or in combination with acetaminophen to relieve aches and reduce fever associated with the common cold. These results may change that advice, but there’s still plenty you can do to feel better when a cold has you down.
Ibuprofen No Good at Cold Treatment
“I was a little surprised that ibuprofen didn’t help versus a placebo in reducing discomfort,” said Brian Oostman, DO, a family doctor with Dreyer Medical Clinic in Oswego, Ill. “It goes against what we say.”
The study, published in the British Medical Journal, looked at the effectiveness of ibuprofen, paracetamol (similar to acetaminophen), and steam inhalation at treating symptoms associated with respiratory infections in 889 people. The results showed no benefit in using ibuprofen in combination with or instead of paracetamol in relieving cold symptoms. Steam inhalation was also ineffective.
In fact, the study showed that return visits to the doctor for new or unresolved symptoms were more common among those who took ibuprofen than those who took acetaminophen (20 percent vs. 12 percent).
“I do think this changes how we should use ibuprofen for patients just simply for the pain aspect of treating for sore throat and ear pain,” Dr. Oostman said. However, he said ibuprofen still works for headaches associated with colds and for more complicated lung infections.
Easy Advice for Treating Colds
Regardless of the latest study’s findings, Oostman said the best advice for treating your cold symptoms remains simple.
Get plenty of rest. Getting a good night’s sleep helps your immune system fight off infection. “If you’re having a hard time sleeping, I always recommend adults use a product like NyQuil to help them recover faster and feel better during the day,” Oostman said.
Take it easy. Don’t work out on days when you feel ill, Oostman advised. First, this helps prevent the spread of illness. Second, such activity can affect your immune system and may make you feel sicker.
Stay hydrated. Drinking plenty of fluids keeps you from becoming dehydrated and also loosens mucus. If you’re not well-hydrated, it’s harder to blow out the mucus. Oostman recommends using a nasal saline spray and gargling with warm saltwater to break up the mucus and keep things moving.
Best Over-the-Counter Medications for Colds
To ease common cold symptoms, there are a few key active ingredients to look for in cold medications.
To treat coughs, Oostman said his best advice is to look for cough medicines with dextromethorphan (one brand is Robitussin) or guaifenesin (such as Mucinex). Dextromethorphan is a cough suppressant, which can help you rest, and guaifenesin helps break up the mucus.
If you have a fever, taking acetaminophen (such as Tylenol) can help bring it down and reduce body aches and pain.
For sore throats, sucking on a lozenge or using a throat spray that contains an oral anesthetic like chloraseptic can soothe the pain.
For children or those who don’t want to take decongestants or are unable to because they have hypertension or heart disease, Oostman suggested a menthol-based topical rub applied to the chest to relieve nasal congestion. Decongestants contain pseudoephedrine, which constricts blood vessels and can increase blood pressure.
Many people swear by home remedies like eating chicken soup, drinking hot tea, or eating ice cream to relieve a sore throat or cold, and Oostman said it’s fine to do what makes you feel better. “But I think really the best home remedy is a good night’s sleep, rest during the day, and pushing fluids,” he said.
Do Pain Relievers Mix With Cough and Cold Medicines?
Cindy Kuzma Was this helpful? (76)
You’ve already taken medicine for your stuffy nose, cough, and sneezing. But then, your head begins to ache. Should you reach back into the medicine cabinet for a pain reliever?
In some cases, pain relievers can work side-by-side with cough and cold medicines to ease symptoms like headaches, body aches, and fever. In fact, many popular cold and cough formulas contain ingredients to relieve both pain and other symptoms.
But such combined products pose a serious risk: accidentally overdosing on acetaminophen, ibuprofen, or other pain drugs if you take more than one medication. It’s important to use caution and read labels carefully when taking over-the-counter cough and cold treatments.
Check Labels for Repeats
Cold medicines can contain a wide range of compounds, from those that calm a cough to those that dry up a runny nose. Each component is listed on the label under “active ingredients.”
Read labels carefully before taking any over-the-counter medicine. Be careful not to take any two that contain the same active ingredient. For example, don’t take Tylenol and a cold medicine that contains acetaminophen, the generic name for the same active ingredient.
Know the Dangers
In fact, you should not take more than 4000 mg of acetaminophen a day. It sounds like a lot, but that’s only eight “extra strength” acetaminophen tablets. Taking more, especially 7000 mg or more, can cause a severe overdose if not treated. Severe cases can cause liver damage, require a liver transplant, and even contribute to death. So, it’s especially important to avoid taking two products with this common ingredient.
Tylenol is the most common brand name for over-the-counter acetaminophen. Prescription-strength medicines containing acetaminophen include Percocet and Vicodin. On drug labels, look for the words APAP, paracetamol, or acetamin. They’re alternate names for acetaminophen.
Other pain relievers can have side effects, too. For instance, naproxen and ibuprofen, found in such medications as Aleve, Advil, and Motrin, can cause stomach bleeding or kidney damage when taken regularly. Aspirin contributes to a rare but potentially fatal condition called Reye syndrome in children and teenagers, so they should not take any products that contain aspirin, including cough and cold formulas.
Will Advil® interact with my prescription medication?
Interactions vary depending on the type of prescription. It’s important to speak with your doctor or pharmacist and read the drug information that accompanies your prescription to understand how it may interact with other medications.
Can I take Advil® and acetaminophen together?
Talk to your doctor before combining Advil® with other medications. Due to potential negative interactions, don’t take Advil® with naproxen or aspirin.
Can Advil® be taken with antibiotics?
Yes. It depends on the medication, but generally there’s no need to avoid taking Advil® alongside antibiotics.
Does Advil® interact with my opioid medication?
Talk to your doctor before taking Advil® with an opioid medication, since some opioids are already combined with NSAIDs.
It’s important to know that studies have shown that taking ibuprofen (Advil®) can reduce the amount of opioids needed for pain relief, and in some cases they’re even prescribed together.
Can Advil® be taken with NyQuil®?
Some cold remedies like NyQuil® already contain pain relieving ingredients. So watch out for ingredients and don’t take Advil® with any cold medication containing other forms of ibuprofen (like Motrin®), naproxen (like Aleve® or Midol®), or aspirin. It is important to read the label before taking any medication to understand uses, interactions and potential side effects.
Over-the-counter cough suppressants, such as those containing dextromethorphan, can be helpful if your cough is so severe that it interferes with sleeping or talking. Otherwise, allow yourself to cough as you need to (always covering your mouth as you do), because coughing removes mucus and germs from your throat and lungs.
Antihistamines seem to help some people, but their effect during colds remains controversial.
Good nutrition is essential for resisting and recovering from a cold. Eat a balanced diet. Take supplements as needed to ensure you are receiving the recommended dietary allowances for vitamin A, the vitamin B complex (vitamins B1, B2, B5, B6, folic acid), and vitamin C, as well as the minerals zinc and copper. Both vitamin C and zinc are essential for production of infection-fighting neutrophils; without adequate levels, you’re an easy mark for all types of infections. Evidence shows zinc may shorten the duration of a cold, especially in adults if taken within 24 hours of the onset of symptoms. Avoid zinc nasal spray as it may lead to permanent loss of smell.
After much research, vitamin C is believed to have a small effect in preventing colds, and no benefit in treating a cold. There have been several large studies in adults and in children, but the results have been inconclusive. Taking a lot of vitamin C over a long period of time can be harmful.
Chicken soup has been heralded as a cold therapy since the 12th century. Recent scientific evidence shows mild support for the notion that chicken soup reduces cold symptoms, especially congestion.
Asian healing treatments often use hot soups to treat upper respiratory infections, making use of red pepper, lemongrass, and ginger, in particular. Any food spicy enough to make your eyes water will have the same effect on your nose, promoting drainage. If you feel like eating, a hot, spicy soup may help ease your cold symptoms.
To ease cold symptoms, the essential oils of aromatherapy may be rubbed on the body, inhaled with steam, diffused into the air, or poured on a cloth to be used as a compress. Try rubbing diluted eucalyptus oil on the chest as a decongestant, or inhale eucalyptus or peppermint oil to clear stuffiness. Adding lavender, cedar, or lemon to steam may also soothe nasal passages. Inhaling menthol not only provides relief from nasal congestion, but might help inhibit infection as well. Rosemary, thyme, mint, basil, and tea tree oils can also provide relief from symptoms of a cold. Use caution if you have asthma, since aromatherapy can trigger an attack.
The Do’s and Don’ts of Easing Cold Symptoms
Stay hydrated. Whether its tea, warm water with lemon or broth, drinking warm liquids can be soothing, prevent dehydration and ease congestion. Avoid salty foods, alcohol, coffee and sugary drinks, which can be dehydrating. Ice chips are another simple way to stay hydrated and calm a scratchy throat.
Gargle with salt water. A saltwater gargle with about 1 teaspoon of salt per cup of warm water can help reduce the pain and swelling of a sore throat.
Over-the-counter medications : Over-the-counter decongestants, antihistamines and pain relievers, such as ibuprofen or acetaminophen, can reduce some cold symptoms. Children younger than 6 should not use over-the-counter medications. Talk to your doctor for more details.
Humidify the air . Cold air holds less moisture than warm air. Dry nostrils are more prone to viruses, and if you’re already sick, dry air can worsen a sore throat. Try using a humidifier. If you don’t have one, leave a shallow bowl of water out, particularly near a heat source. As the water evaporates, it’ll slowly humidify the room.
Rest : This is the time to recharge your body’s immune system. Rest and sleep are the best ways to do that. Make sure you’re sleeping between eight to 10 hours at night. This is also a great chance to take a break from strenuous exercise for two to three days.
What to Avoid
Zinc. There’s little evidence to support zinc’s cold-fighting reputation.
Antibiotics. Antibiotics are designed to treat bacterial infections, not viruses.
Vitamin C . At the first sign of cold symptoms, many people turn to vitamin C. However, there’s little evidence that it has an effect on the cold virus. While some studies suggest regular intake of vitamin C can help reduce the duration of cold symptoms, it has no effect if taken after you have cold symptoms.
Smoking . Smoking and exposure to secondhand smoke can further irritate your nose, throat and lungs.
Call Your Doctor If:
- Your symptoms last longer than two weeks.
- Your symptoms worsen or you develop new symptoms, as you could have another type of infection.
- You have a sore throat or fever higher than 100 degrees for longer than three days.
- You’re experiencing intense chest pain and shortness of breath.
Learn more about the common cold.
Advil Cold & Sinus
Generic Name: ibuprofen and pseudoephedrine (EYE bue pro fen and SOO doe ee FED rin)
Brand Name: Advil Cold & Sinus, Advil Cold and Sinus Liqui-Gel
Medically reviewed by Drugs.com on Mar 27, 2019 – Written by Cerner Multum
- Side Effects
What is Advil Cold & Sinus?
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). Ibuprofen works by reducing hormones that cause inflammation and pain in the body.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
Advil Cold & Sinus is a combination medicine used to treat stuffy nose, sinus congestion, cough, and pain or fever caused by the common cold or flu.
Advil Cold & Sinus may also be used for purposes not listed in this medication guide.
Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Do not use Advil Cold & Sinus just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning, especially in older adults.
Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.
Before taking this medicine
Ibuprofen can increase your risk of fatal heart attack or stroke, especially if you use it long term or take high doses, or if you have heart disease. Even people without heart disease or risk factors could have a stroke or heart attack while taking this medicine.
Do not use this medicine just before or after heart bypass surgery (coronary artery bypass graft, or CABG).
Ibuprofen may also cause stomach or intestinal bleeding, which can be fatal. These conditions can occur without warning while you are using Advil Cold & Sinus, especially in older adults.
You should not use this medicine if you are allergic to ibuprofen or pseudoephedrine, or if you have ever had an asthma attack or severe allergic reaction after taking aspirin or an NSAID.
Do not use Advil Cold & Sinus if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.
Do not give ibuprofen to a child younger than 12 years old.
Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:
heart disease, high blood pressure, high cholesterol, diabetes, or if you smoke;
a history of heart attack, stroke, or blood clot;
a history of stomach ulcers or bleeding;
liver or kidney disease;
a thyroid disorder;
enlarged prostate, urination problems.
Taking ibuprofen during the last 3 months of pregnancy may harm the unborn baby. Do not use Advil Cold & Sinus without a doctor’s advice if you are pregnant.
It is not known whether ibuprofen and pseudoephedrine passes into breast milk or if it could affect a nursing baby. Ask a doctor before using this medicine if you are breast-feeding.
How should I take Advil Cold & Sinus?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger amounts or for longer than recommended. An overdose of ibuprofen can damage your stomach or intestines.
Take Advil Cold & Sinus with food or milk to lessen stomach upset.
Call your doctor if you have a fever lasting longer than 3 days, if you have new symptoms, or if your condition does not improve after taking this medication for 7 days.
If you need surgery, tell the surgeon ahead of time if you have taken this medicine within the past few days.
Store at room temperature away from moisture and heat.
What happens if I miss a dose?
Since Advil Cold & Sinus is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.
Overdose symptoms may include vomiting, stomach pain, diarrhea, ringing in your ears, severe drowsiness, agitation, sweating, coughing up blood, weak or shallow breathing, fainting, or seizure (convulsions).
What should I avoid while taking Advil Cold & Sinus?
Avoid drinking alcohol. It may increase your risk of stomach bleeding.
Avoid taking aspirin while you are taking ibuprofen.
Avoid taking ibuprofen if you are taking aspirin to prevent stroke or heart attack. Ibuprofen can make aspirin less effective in protecting your heart and blood vessels. If you must use both medications, take the ibuprofen at least 8 hours before or 30 minutes after you take the aspirin (non-enteric coated form).
Ask a doctor or pharmacist before using any other cough, cold, or pain medicine. Many combination medicines contain ibuprofen or pseudoephedrine. Taking certain products together can cause you to get too much of Advil Cold & Sinus.
Advil Cold & Sinus side effects
Get emergency medical help if you have signs of an allergic reaction: sneezing, runny or stuffy nose; wheezing or trouble breathing; hives; swelling of your face, lips, tongue, or throat.
Get emergency medical help if you have signs of a heart attack or stroke: chest pain spreading to your jaw or shoulder, sudden numbness or weakness on one side of the body, slurred speech, leg swelling, feeling short of breath.
Stop using this medicine and call your doctor at once if you have:
confusion, severe drowsiness, ringing in your ears, severe dizziness, feeling like you might pass out;
fast, pounding, or uneven heartbeat;
easy bruising or bleeding (nosebleeds, bleeding gums);
the first sign of any skin rash, no matter how mild;
signs of stomach bleeding–bloody or tarry stools, coughing up blood or vomit that looks like coffee grounds;
liver problems–upper stomach pain, vomiting, tired feeling, flu-like symptoms, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
kidney problems–little or no urinating, painful or difficult urination, swelling or rapid weight gain, feeling tired or short of breath;
nerve problems–fever, headache, neck stiffness, chills, increased sensitivity to light, seizure (convulsions); or
severe skin reaction–fever, sore throat, swelling in your face or tongue, burning in your eyes, skin pain followed by a red or purple skin rash that spreads (especially in the face or upper body) and causes blistering and peeling.
Common side effects may include:
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs will affect Advil Cold & Sinus?
Ask your doctor before using Advil Cold & Sinus if you take an antidepressant such as citalopram, escitalopram, fluoxetine (Prozac), fluvoxamine, paroxetine (Paxil), sertraline (Zoloft), trazodone, or vilazodone. Taking any of these medicines with an NSAID may cause you to bruise or bleed easily.
Ask a doctor or pharmacist if it is safe for you to use Advil Cold & Sinus if you are also using any of the following drugs:
a blood thinner (warfarin, Coumadin, Jantoven);
heart or blood pressure medication, including a diuretic or “water pill”; or
steroid medicine (such as prednisone).
This list is not complete. Other drugs may interact with ibuprofen, including prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed in this medication guide.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Copyright 1996-2018 Cerner Multum, Inc. Version: 8.01.
More about Advil Cold and Sinus (ibuprofen / pseudoephedrine)
- Side Effects
- During Pregnancy
- Dosage Information
- Drug Images
- Drug Interactions
- Support Group
- Pricing & Coupons
- En Español
- 29 Reviews
- Drug class: upper respiratory combinations
- FDA Alerts (2)
- Advil Cold and Sinus Caplets
- Advil Cold and Sinus (FDA)
- … +10 more
Related treatment guides
- Sinus Symptoms
Most sore throats in adults resolve on their own without prescription drugs, so at-home remedies are often the go-to here. Along with soothing throat lozenges and general hydration, an over-the-counter pain reliever like Advil, Tylenol, or aspirin can help treat the pain. These drugs all work within 1 to 2 hours, with effects lasting several hours, but they have some key differences.
Ibuprofen (generic Advil or Motrin)
Results from clinical trials suggest that non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen are more effective than acetaminophen (Tylenol) at relieving throat pain. Start at low dose: 200 mg to 400 mg of ibuprofen every 6 to 8 hours. In studies, ibuprofen was found to reduce acute sore throat pain by 32% to 80% in as quickly as 2 to 4 hours.
Acetaminophen (generic Tylenol)
When should you choose acetaminophen (Tylenol) over ibuprofen? Acetaminophen, rather than ibuprofen, should be your first choice if you have a history of gastroesophageal reflux disease (GERD), ulcers, or kidney disease. In studies, 1000 mg of acetaminophen reduced acute sore throat pain by approximately 50% after 3 hours. Remember: Try not to go above 4000 mg a day, as too much acetaminophen can be toxic to the liver.
If you choose aspirin, start at 325 mg for throat pain. Aspirin will begin to provide pain relief from a sore throat within 1 to 6 hours after taking it. Studies show that aspirin not only helps with sore throat pain but significantly reduces headaches and muscle aches at the same time, too. Mind the gut here though; too much aspirin can be harmful to the stomach and esophagus. That’s why the lesson, again, is to use the lowest effective dose for the shortest amount of time possible.
About lozenges and sprays
Using a topical treatment (like a throat lozenge or spray) along with one of the over-the-counter medications above may be your best bet for throat pain relief. Topical treatments like lozenges and sprays can provide faster relief from throat pain compared to Advil, Tylenol, or aspirin. However, these over-the-counter pills provide longer-lasting pain relief and will help for the fever and headache that often accompany a sore throat.
Lozenges may be better than sprays since the active ingredients in lozenges start out more concentrated in the mouth and throat compared to those in sprays—and lozenges last longer. When choosing a lozenge, look for menthol (which soothes the throat) and dyclonine or benzocaine (which numb the throat) in the active ingredients.
Research on the effectiveness of throat sprays is limited, but they may be worth a try if you really don’t like lozenges. Chloraseptic is a common recommendation. It contains phenol, which soothes pain and irritation. Ultra Chloraseptic Anesthetic Throat Spray is another option. It contains benzocaine and is available over the counter.
Tea can help soothe a sore throat, depending on which one you choose. Caffeine can dehydrate your body and make your sore throat worse, so you’ll want to stay away from caffeinated varieties. Instead, opt for a caffeine-free, herbal tea.
When should I see a doctor?
Most sore throats in adults are caused by viruses (not bacteria), which means they will likely resolve on their own without antibiotics. Signs your sore throat is viral include cough, stuffy or runny nose, and diarrhea. However, rarely, sore throats may be a sign of a more serious infection.
You should go see your doc if you have a sore throat and experience any of these symptoms:
- Fever over 100.4°F
- Exudate (whitish or yellowish discharge) on tonsils
- Swollen lymph nodes in your neck
– – –
Put drug prices & coupons in your pocket! We’ll text you a link to download our free Android or iPhone app Get GoodRx Mobile App Your link is on the way!
We’ve sent a link to download the GoodRx mobile app to your phone.
Something went wrong
We were unable to send a link to your phone.
Ibuprofen or acetaminophen: Which is better for treating your child’s fever?
Ask babies with fever how they feel, and they’ll say … well, they probably won’t say anything, because they’re babies. But ask older kids, and they’ll look at you funny, and maybe say “Why are you asking me?” Kids these days, am I right?
Fevers make kids feel bad. Achy and miserable and bleh. So for comfort, I think it’s a good idea to treat fever in a child who’s uncomfortable. What’s important isn’t the number — how high the fever is — but how the child feels. Feeling bad? Let’s help you feel better.
(By the way, even though they make your child feel miserable, fevers will not harm your child in any way. Don’t be afraid of fevers.)
To treat a fever: first, offer extra fluids. Fevers are dehydrating, and a popsicle tastes good. Then reach for a fever-reducing medicine, typically a brand of acetaminophen (like Tylenol) or ibuprofen (Advil or Motrin). But which one’s better? A November, 2016 study in Clinical Pediatrics gives ibuprofen the edge, though not by much. Ibuprofen worked a little faster (peak effect in 90 minutes, versus 2 hours for acetaminophen), and lasted somewhat longer (by about an hour, though there was a lot of variability).
My usual advice is to use whichever one you’ve got at home and what’s seemed to work best in the past. Although serious side effects are rare, either medication can cause serious problems. Acetaminophen, especially in overdoses, is toxic to the liver (so be careful using this in a child who already has liver disease). Ibuprofen, especially with prolonged use, can cause gastric irritation and bleeding, and rarely kidney problems. It’s important to use what you’re using correctly, at the correct dose and at the correct interval (both can safely be given every 6 hours).
Which brings us to another idea: If either is good, can a combination of them be better? In an alternating strategy, one drug is alternated with the other, so something is given every three hours, and the same drug comes around for a dose every six. Several studies (summarized here) have shown that this can reduce fever somewhat better than either drug alone, but with a much greater chance of medication errors and overdoses. If you want to try this, write down what you’re giving and when, and make sure you (and your spouse) understand the schedule.
There are a lot of myths about fever. 98.6 degrees is not and has never been the “normal” temperature. Fevers, themselves, cause no harm. They also don’t help very much. In the modern world, fever is not a necessary or particularly useful part of your immune response. If a fever is making your child feel bad, treat it. With acetaminophen or ibuprofen. Your choice.
Roy Benaroch is a pediatrician who blogs at the Pediatric Insider. He is also the author of A Guide to Getting the Best Health Care for Your Child and the creator of The Great Courses’ Medical School for Everyone: Grand Rounds Cases.
Image credit: .com